Skip to main content

How many people using Pristiq have had hair loss and did they stay on it?

11 Answers

NaNaPatricia 18 Dec 2022

I’ve been taking desvenlafaxine succinate (generic Pristiq) 100mg for 12 years. I want to stop so bad, but it really has helped. I’ve tried many other drugs & Pristiq is my answer for depression/anxiety. Yes, my long, full & thick hair is no more because it falls out like crazy!
I never linked the lost to Pristiq, but did mention it to my dermatologist & she put me on a liquid Rx to use on my scalp. We didn’t discuss what the cause could be, I thought “stress”
I don’t have any bald spots-just less hair overall. I will address this new-found information
With my dermatologist at my January appointment. I’m grateful to see these posts.

Votes: +0
Sjedle 17 Dec 2022

I am also so thankful for this thread of questions and answers. I have been so depressed about my thinning hair, now I totally think it has to do with Pristiq. I used to have a head full of beautiful hair and now it’s so thin. Is there a better alternative to Pristiq? It seemed to be working other than my poor hair.

Votes: +0
Eleanor67 2 Oct 2022

I am so thankful for this post!! So many people said I was imagining things when I said after 3 weeks of Pristiq about half my hair was gone. I’ve never had anything like this happen and had nightmares about it after going off the pills immediately. I’ve been taking some high quality hair & nail supplements along with flaxseed oil and magnesium supplements. So far the loss has stopped and the hair I have left is feeling stronger with less shedding. It’s only been about 10 days but I know we all went on this to help with anxiety and other issues so this definitely didn’t help anything!! Hope you all are doing better each day!!

Votes: +0
Ashez27 8 June 2019

I'm glad to see I'm not the only one. Inwas on Pristiq for about 6 months before my hair started falling out. I was on a few other medications including phentermine for weight loss and thought it may be one of those. So i went off everything except Pristiq to try and solve the problem bc the hair loss was so extreme!! Hair was everywhere, my pony tail went from the the size of a hair tie to the size of a dime!! Then I got bald on top. My doctor kept saying it was from my recent dramatic weight loss. It didn't occur to me that it would be Pristiq bc I looked up the side effects and hair loss wasn't listed. Anyway I ended up pregnant shortly thereafter and had to go off Pristiq. My hair came back within 4 months and its 2 lengths but at least it's back! I'm sad bc Pristiq worked so well for me but I won't be bald, it's not worth it!

Votes: +0
Kimbergee 1 Feb 2019

I've been on it for 6 months and noticed my hair was thinning. I never even thought it would be from the medication, until lastnight when just running my fingers through my hair, a clump fell out!!
I recently had my thyroid checked and an entire blood panel done and everything was absolutely healthy.
My fella pointed out that I started complaining about my thinner hair shortly after I started taking Pristiq 50mg. I stopped taking it today, its not worth losing my hair.

Votes: +0
Carrascot15 3 March 2017

I have been on pristiq a few times. When I first started using pristiq I noticed my hair thinning I have very thick hair. I started using extensions to help my hair look fuller. When I stopped using extensions I thought it was the extensions causing breakage and my hair to be uneven. I had to get most of it cut off for it to become even. Then I stopped taking it and I noticed my hair started growing evenly. I'm on pristiq again and I haven't used extensions at all and i got it all cut off in July to my shoulders for it to be even so far the top of my hair just doesn't grow the length of the bottom. So it looks uneven almost like a mullet. Every time I go to the salon they want to cut it because it isn't even. The top is shorter and the bottom is long. I haven't dyed it or done anything to it but I usually like to wear my hair long but the sides aren't as long and it's not because it was layered or anything.

Expand...

In July it was almost all even to my shoulders. It has pretty much damaged my hair to where it looks very uneven because the top doesn't grow. This drug is very helpful with my mood but it also has made me very sleepy to where I feel I can't function. I know most people probably haven't experienced the hair side effect but I'm typing a response to let people know it's very possible. I naturally have very thick hair as well

Votes: +0
Mabily 27 June 2018

This describes My hair loss situation exactly! Ive used both Effexor & Pristiq for over 10 years but My hair has only dramatically changed like this in the last 2 years.

jon3yn 17 Feb 2017

I have been on many SSRI's without much luck so my dr put me on Pristiq. Within a few days, my anxiety and depression improved dramatically. Everything was going fine for about 6 months and then my hair started falling out in handfuls. This lasted for about a month and then it slowed quite a bit but still falling out. The front of my hairline now has a little indentation where there is almost no hair. I can now see my scalp through the few hair follicles and I have about 1/2 my hair left. Not only did it fall out but the hair itself is actually thinner and not coarse and thick like it had been for 30 years. Also I feel the strain of having it in a ponytail and seems the root isn't as strong because it will come out when I am just trying to detangle it. I'm almost done tapering off but my anxiety is coming back. I am terrified to try anything else but I'm not sure it was the Pristiq. Any thoughts or similar experiences?

Votes: +0
Sasha1010 9 June 2017

Jon3yn ,
In reply to your message , yes , I also experienced hair loss with Pristique.
However , I had depression very bad. I laid in bed and did not eat for 5 months. I started to lose my hair after the 3rd or 4th month. So it is difficult to tell if my hair loss was a result of my depression , or the Pristique.

W-I-L-L-O-W-44 17 Aug 2016

I started Pristiq in January 50mg. Switched to 100 mg in May as not noticing anything. I have not had that problem. But it still not really helping me. But have been on soooo many, that made me sick. This one at least doesn't do that...

Votes: +0
LezlieCorya 17 Aug 2016

I started pristiq 5 months ago, and am having hair loss as well... I have NO HAIR ON TOP OF MY HEAD...

Votes: +0
hlawler 27 Jan 2017

Did you stop the Pristiq? If so, did your hair grow back? I experienced extreme hair loss while on Pristiq; I got off of it but it's only been 3 weeks. My hair is still falling out, I know it can take months to start seeing new hair growth I just hope the hair loss isn't permanent.

Aleyna078 29 April 2017

I'm a nurse and knew instantly that the huge bald spot on top of my head was due to the prestiq. It can cause baldness and hair thinning or loss in rare cases however many people are complaining about this, they need to review and correct the statistics. I went off it instantly (it's been 2 weeks now) and my bald patch is getting worse. As a nurse l know that it can take time for certain medications to fully leave the system. It can take anywhere from 3 to 6 months to see improvement. Anyone experiencing this does need to consult their doctor before they stop taking it and rule out any other possible causes. You're not alone in this, l have to keep flipping my hair to the side to hide the horrid 50c piece bald patch. Hair suppies places have products to stimute hair growth from the follicle, this may help. I purchased some yet its expensive. Its $115 aus. I have used it and can already see fine strands growing. Its been a few weeks already. Maybe a suggestion to those who want to try it.

thightanic 20 Oct 2017

It's happening to me too. It sucks because the meds do make me feel better so I don't know what the do. My hair falls out like crazy. As someone who already has thing hair to begin with, I'll probably be bald by the time im 45. Lol

alias 23 June 2010

hi Lroos17, yes pristiq can cause hair loss. doctors all say that it is very rare and uncommon, but it does do this to some people. i started pristiq and not long at all after my hair started thinning and thinning. i keep taking it, thinking it would eventually stop, but it only got worse. after 5 weeks of taking it i felt on my head and it felt like nothing was there. yes, i had a huge bald spot on my head. i stopped it that day. my hair is still falling out even now, i guess it took five weeks to get in my system, so it's gonna take that long before it gets out of my system. doctors try to say that it's stress or my thyroid, but i had blood work done and everything was fine. stress has never made my hair fall out. it started right after i started pristiq. NO THANK YOU PRISTIQ!!!

Votes: +0
helpbutton1 15 May 2021

I understand your situation. To build up hair n nails, with do Tod approval i started taking powdered Collegan in my coffee or with a beverage. No taste at all. Takes some months for it to kick it, but it does. I recently saw my hairdresser & she was amazed at how full & healthier my hair has become. I get it from Vital Proteins online. Hope that helps
V G

suzanne66 14 June 2010

Your question is not easily answered because not everyone who uses Pristiq and experiences hair loss will report it.
In fact hair loss is not a reported side effect of Pristiq.
See: https://www.drugs.com/sfx/pristiq-side-effects.html
If you are experiencing hair loss and are concerned you should see your doctor to find the cause.
https://www.drugs.com/health-guide/alopecia-areata.html

Votes: +0
Drugs.com free discount card

Related topics

pristiq

Further information

Similar questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.